Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 18, NWS Melbourne, FL

May 22, 2015Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 22, 2015, 3:24 PM EDT for Martin County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2015, 3:24 PM EDT (19:24 UTC)
Expired
May 22, 2015, 4:15 PM EDT
In force
51 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Martin County, FL

The radar

The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS52 KMLB 221924
SVRMLB
FLC085-222015-
/O.NEW.KMLB.SV.W.0018.150522T1924Z-150522T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
324 PM EDT FRI MAY 22 2015

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARTIN COUNTY IN EAST CENTRAL FLORIDA...

* UNTIL 415 PM EDT

* AT 323 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR INDIANTOWN...AND MOVING
  NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INDIANTOWN...J AND S FISH CAMP AND PORT MAYACA. 

* TRAINED WEATHER SPOTTERS IN INDIANTOWN HAVE REPORTED DIME TO PENNY
  SIZED HAIL WITH THIS STORM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 2696 8061 2700 8062 2703 8064 2709 8066
      2711 8066 2712 8067 2714 8068 2721 8068
      2721 8049 2701 8041
TIME...MOT...LOC 1923Z 132DEG 9KT 2707 8054 

$$

BRAGAW
1 follow-up statement
371 
WWUS52 KMLB 222012
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
412 PM EDT FRI MAY 22 2015

FLC085-222022-
/O.EXP.KMLB.SV.W.0018.000000T0000Z-150522T2015Z/
MARTIN FL-
412 PM EDT FRI MAY 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARTIN COUNTY WILL
EXPIRE AT 415 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2696 8061 2700 8062 2703 8064 2709 8066
      2711 8066 2712 8067 2714 8068 2721 8068
      2721 8049 2701 8041
TIME...MOT...LOC 2009Z 132DEG 9KT 2707 8054 

$$

WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:45 PM EDT, 39 minutes earlier.

Area forecast discussion, May 22, 2:45 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT FRI MAY 22 2015

.DISCUSSION...

...POOR BOATING/HAZARDOUS BEACH CONDITIONS FOR HOLIDAY WEEKEND...
...RAIN COVERAGE STILL LOOKS LOW...

CURRENT-TONIGHT...A COLD FRONT THAT WAS SLOWLY MOVING SOUTH OVER
EAST CENTRAL FLORIDA SHOULD STALL AND BEGIN TO DISSIPATE OVER
SOUTHERN FLORIDA TONIGHT AS HIGH PRESSURE OVER THE EASTERN THIRD OF
THE U.S. BUILDS SOUTHWARD INTO FLORIDA. NORTHERLY WINDS SHIFT TO THE
NORTHEAST THEN EAST AS THE HIGH PRESSURE TRACKS EAST INTO THE
WESTERN ATLANTIC OFF THE U.S. EAST COAST. WATER VAPOR SATELLITE
IMAGERY SHOWING AN AREA OF DRIER AIR MID AND UPPER LEVELS IN THE
CENTRAL AND EASTERN GULF OF MEXICO MOVES OVER CENTRAL FLORIDA
OVERNIGHT. THE DRIER AIR SHOULD CAP THE ATMOSPHERE AT AROUND
850MB/5000 FEET AND ABOVE. ALTHOUGH THE LOW LEVEL WINDS WILL HAVE
SHIFTED AROUND TO THE NORTHEAST AND EAST...THE STEERING WINDS IN THE
850-500MB LAYER ARE STILL FROM THE WEST. THIS WOULD TEND TO PUSH
SHOWERS OR STORMS WITH ANY VERTICAL DEVELOPMENT BACK TO THE
COAST/EAST THROUGH EARLY EVENING.

SATURDAY...SURFACE HIGH PRESSURE OVER THE OHIO RIVER VALLEY AND MID
ATLANTIC AREAS MOVES INTO THE WESTERN ATLANTIC AS THE MID LEVEL
500MB RIDGE MOVES OVER THE SOUTHEAST U.S. FRIDAY NIGHT AND SATURDAY.
TIME HEIGHT CROSS SECTIONS SHOW DEEP ENOUGH MOISTURE...THROUGH 10000
FEET...AND STRONG ENOUGH EASTERLY FLOW...TO 15 MPH... TO PRODUCE
ISOLATED LATE NIGHT AND MORNING COASTAL SHOWERS.

SATURDAY NIGHT-SUNDAY NIGHT...UPPER LEVEL RIDGE REMAINS OVER THE
SOUTHEAST U.S. AND BUILDS AS THE SOUTHWEST FLOW ASSOCIATED WITH AN
UPPER LEVEL LOW OVER UT/CO FEEDS WARM MID LEVEL AIR INTO THE RIDGE.
AT THE SURFACE...HIGH PRESSURE CENTERED OVER THE DELMARVA PENINSULA
CONTINUES TO BUILD INTO THE WESTERN ATLANTIC AND MAINTAIN AN ONSHORE
FLOW INTO EAST CENTRAL FLORIDA. LOOKING AT 20-30 POP AS THE MOIST
BUT STABLE MARINE AIR MASS MOVES OVER CENTRAL FLORIDA.

MON-FRI (PREVIOUS DISCUSSION)...LITTLE CHANGE WITH THE ONSHORE
WIND FLOW REGIME...THOUGH MID LEVEL RIDGE AND SURFACE HIGH
PRESSURE ARE FORECAST TO WEAKEN BY LATE WEEK. DEEP LAYER MOISTURE
WILL REMAIN LIMITED AND THE GFS SHOWS A FEW RIBBONS OF VERY DRY
AIR ADVECTING WESTWARD ACROSS THE ATLANTIC AND INTO THE LOCAL
AREA. THIS WILL KEEP POPS LOW...SO NO REAL/TRUE ONSET OF THE WET
SEASON IS EVIDENT FOR EAST CENTRAL FLORIDA.

&&

.AVIATION...VFR XCPT MVFR MIST VC KFPR BTWN 09Z-12Z.

&&

.MARINE...

FRI NIGHT-SUN NIGHT...QUITE STRONG HIGH PRESSURE WILL BUILD TO
THE MID ATLANTIC COAST SAT THEN SEAWARD THROUGH EARLY NEXT WEEK
WITH AN AXIS EXTENDING INTO THE SOUTHEAST STATES. EASTERLY FLOW
10 TO 15 KNOTS NEARSHORE AND 15 TO 20 KNOTS WELL OFFSHORE WILL RE-
ESTABLISH ITSELF OVERNIGHT FRI AND IS EXPECTED TO CONTINUE
THROUGH AT LEAST SUN NIGHT.

MON-TUE....FORECAST MODELS SHOW ABOUT A 4 MB GRADIENT ALONG THE
FLORIDA EAST COAST WHICH TRANSLATES TO ABOUT A 15 KNOT ONSHORE
FLOW. THE GFS SHOWS A FEW PERIODS OF 20 KNOTS OFFSHORE. CONDITIONS
FOR SMALL CRAFT OPERATION WILL BE POOR AND EXPECT THAT EXERCISE
CAUTION STATEMENTS WILL BE NECESSARY SAT NIGHT INTO MEMORIAL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  84  73  85 /  10  20  10  20
MCO  72  91  72  91 /  10  20  10  20
MLB  74  86  77  85 /  20  20  10  20
VRB  72  88  74  86 /  20  20  10  20
LEE  73  90  73  91 /  10  20  10  20
SFB  73  89  73  89 /  10  20  10  20
ORL  73  89  73  89 /  10  20  10  20
FPR  71  88  74  86 /  20  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WIMMER
RADAR/IMPACT WX UPDATE...BRAGAW
LONG TERM....ULRICH
Hazardous weather outlook, May 22, 12:25 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1225 PM EDT FRI MAY 22 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230430-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1225 PM EDT FRI MAY 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK SURFACE FRONT OVER CENTRAL FLORIDA WILL PUSH A MOISTURE
BOUNDARY SOUTH OF THE I-4 CORRIDOR. THE EAST AND WEST COAST SEA
BREEZES WILL FORM AHEAD OF THE FRONT...USING THE MOIST AIR TO
PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND LIGHTNING
STORMS. THE BEST CHANCE FOR STORMS TODAY WILL BE SOUTH OF A LINE
FROM KISSIMMEE TO MELBOURNE. STORM MOTION TODAY WILL BE TOWARD THE
SOUTHEAST AROUND 10 MPH.

WITH TEMPERATURES WARMING INTO THE MID 90S OVER THE INTERIOR...
SOME STORMS COULD BECOME STRONG TO SEVERE..RESULTING IN WIND
DAMAGE FROM 50 TO 60 MPH WIND GUSTS...LARGE HAIL...FREQUENT TO
EXCESSIVE LIGHTNING...AND TORRENTIAL RAINFALL AMOUNTS OF 1 TO 3
INCHES IN A 60 TO MINUTE TIME FRAME. IF THUNDER IS HEARD...CEASE
OUTDOOR ACTIVITIES IMMEDIATELY AND SEEK SHELTER INDOORS.

.MARINE THUNDERSTORM GUST IMPACT...
MARINERS ON INLAND LAKES SHOULD BE ON THE LOOKOUT FOR ISOLATED
STRONG STORMS...ESPECIALLY SOUTH OF U.S. HIGHWAY 192 FROM
KISSIMMEE TO MELBOURNE. STORM MOTION WILL BE SOUTHEAST AROUND 10
KNOTS. WIND GUSTS ABOVE 35 KNOTS...SMALL HAIL...AND FREQUENT
LIGHTNING WILL BE POSSIBLE.

.FIRE WEATHER IMPACT...
INCREASINGLY DRY VEGETATION COUPLED WITH LOW RELATIVE HUMIDITIES
IN THE 40S OVER THE INTERIOR WILL COMBINE WITH THE POTENTIAL FOR
SCATTERED AFTERNOON LIGHTNING STORMS TO GENERATE A MODERATE FIRE
DANGER THIS AFTERNOON...MAINLY SOUTH OF KISSIMMEE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WHILE SCATTERED SHOWERS ARE IN THE FORECAST THIS WEEKEND...
THUNDERSTORM POTENTIAL WILL DECREASE AS A STRENGTHENING ONSHORE
BREEZE WILL PRODUCE A WEAKER AND FASTER MOVING EAST COAST SEA
BREEZE WHILE KEEPING AFTERNOON TEMPERATURES A LITTLE COOLER.

BOATING CONDITIONS ARE EXPECTED TO DETERIORATE THIS WEEKEND...
ESPECIALLY OVER THE OFFSHORE WATERS...AS A STRONG HIGH PRESSURE
RIDGE BUILDS NORTH OF FLORIDA FRESHENS THE ONSHORE BREEZE WHILE
BUILDING SEAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, May 22, 3:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
312 PM EDT FRI MAY 22 2015

FLZ064-222000-
MARTIN FL-
312 PM EDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARTIN COUNTY UNTIL 400
PM EDT...

AT 311 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER INDIANTOWN PRODUCING PENNY SIZED HAIL. MOVEMENT
WAS NORTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
INDIANTOWN...J AND S FISH CAMP AND PORT MAYACA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.

&&

LAT...LON 2700 8062 2701 8063 2710 8066 2711 8066
      2712 8067 2720 8045 2696 8035 2696 8061
TIME...MOT...LOC 1911Z 146DEG 6KT 2705 8050

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:27 PM EDTSpecial Weather StatementMLBOkeechobee48 min
May 22, 3:12 PM EDTSpecial Weather StatementMLBMartin48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.